Advertisement
  • Announcements

    • Lindsay

      A Reminder that we are a PG13 Site   12/09/2016

      Please keep in mind that NO content can be posted that is not PG13!  No sexual content and definitely not images which is not permitted in a post! We will delete it.  Not even memes or humorous images should be posted, if you want these forums to continue. NO IMAGES! If you want to post an image, post the URL pointing it to your gallery.  Again, Depressionforums.org is PG13!! Thank you~ ~Forum Admin  
Sign in to follow this  
BrotherZoot

Weight gain advice.

14 posts in this topic

Posted · Report post  

Advertisement

Given that weight gain is a common side effect of Remeron, I wonder if anyone has developed any effective strategies for managing it?

I can control my eating very well throughout the day (and have cut back on how many calories I consume throughout the day), but by the evening I often can't control my eating, and I crave carbs and sugars. It seems like that's what I really need to get under control and I'm usually quite disciplined, but I have struggled and struggled with this. I did recently start eating puffed rice when I get hungry in the evening--because it is bulky and filling, but has a very low calorie count. We'll see if that helps.

I also know I need to cut out how much alcohol I drink, particularly alcohol. I don't drink a ton, but having even one alcohol a day adds up, especially when you're struggling with weight gain.

Honestly, it may partly be my age as well. I'm 44 this year, so my metabolism is likely slowing quite a bit.

Still, any advice or strategies for managing weight gain are welcome!

Share this post


Link to post
Share on other sites
You might also be interested in:

Posted · Report post  

I hear ya Brother! 

   Im in the same Remeron scenerio too. I take psyllium husk in the evening to make me feel full. I buy it at bulk barn.  A few tablespoons mixed with water shake it up and down the hatch. 

Share this post


Link to post
Share on other sites

Posted · Report post  

Take a different med, would be my suggestion.  My pdoc wouldn't put me on emerson because she said the average weight gain she's seen is 30 lbs

You could try counting calories.

Share this post


Link to post
Share on other sites

Posted · Report post  

1 minute ago, Teddy545 said:

I gained 30 pounds from it then lost it after a few years without trying. *shrugs*

Are you still on Remeron?

Share this post


Link to post
Share on other sites

Posted · Report post  

I could try a different med, but Remeron seems to work so well for me that I'd rather get my weight under control and stay on it. I haven't gained a crazy amount of weight. I'm normally 160-165 lbs. Last holiday season I got up to 180 lbs, which is the heaviest I've ever been. I have a consistently higher appetite than I've ever had off the drug.

When I stopped taking it entirely for a couple of months, I went back down to 165 lbs, partly because I felt sick and anxious. So that wasn't a great solution either. It might have been withdrawal that I could have rode out, but I was feeling so crappy I started back on it.

Just went away for a week holiday and my weight got back up to 176 lbs. I have a noticeable gut, which I never had before. I'm working out a lot and watching what I eat, but it's far more difficult losing weight while on Remeron than it ever was off it. But, like i said, I've only really gained about 10 lbs, which isn't terrible. Just my own vanity at issue, I guess.

I will try a fiber supplement to fill up in the evening--thanks for the suggestion Jay!

Share this post


Link to post
Share on other sites

Posted · Report post  

I should say that I noticed a ratcheting effect with my weight gain. I am disciplined and keep my weight gain under control most of the time, but then I go away for a while and indulge, or the holidays come and I indulge, and my weight increases. Normally, I've been able to take that extra weight off pretty quickly, but now each time, I can't lose it all. So with each period of indulgence, my weight creeps higher and higher.

Maybe I have to be more disciplined all the time or just accept that I'll gain some weight. Like I said, could be partly due to middle age.

Share this post


Link to post
Share on other sites

Posted · Report post  

I took Doxepin before I took Remeron, it seems like it's almost the same med to me.  I guess Doxepin has the craving sweets side effect but that didn't seem as bad as Remeron.  I had a new psychiatrist that wanted me to go on Remeron instead for some reason. 

Share this post


Link to post
Share on other sites

Posted (edited) · Report post  

Has anyone here benefited from the weight gain off this drug? Since my depression started I've lost 5kg and my appetite is non-existent. I'm 27 and train most days of the week so im quite vascular. I'm thinking the side effect of weight gain could be used to get my appetite back and gain muscle mass instead? 

Edited by ox1234

Share this post


Link to post
Share on other sites

Posted · Report post  

Ive been on Remeron for just over a year,

First month i put on 5kg

By 3rd month i had put on around another 5kg 

In total i have put on around 20Kg which is around 45lbs since i had started this medication

for the past 2 - 3 months i have cut down from 45mg to 7.5mg per day due to these side effects 

but unfortunatly the weight has only gone down by like 3 - 4 Kg. 

From my experiance as you take Remeron in the evenings no matter how much you have eaten before, you will get night 'cravings' of sugar and carbs half an hour after taking the medication. 

This is what has caused me to have a giant belly :upside:

Share this post


Link to post
Share on other sites

Posted · Report post  

On 8/23/2017 at 1:00 PM, BrotherZoot said:

I should say that I noticed a ratcheting effect with my weight gain. I am disciplined and keep my weight gain under control most of the time, but then I go away for a while and indulge, or the holidays come and I indulge, and my weight increases. Normally, I've been able to take that extra weight off pretty quickly, but now each time, I can't lose it all. So with each period of indulgence, my weight creeps higher and higher.

Maybe I have to be more disciplined all the time or just accept that I'll gain some weight. Like I said, could be partly due to middle age.

I feel ya on indulging around the holidays! It's so hard to resist family recipes :grinning: I'm not sure if this is relevant for you, but I've thought for several years now that besides the food around the holidays, winter tends to be a pretty inactive time of year (at least for me) because of the cold weather & decreased sunlight. So not only do I eat more than usual, I'm also exercising less. Maybe think about keeping a fitness journal! It helps you keep in mind how active you're being and if you notice a gap then that could be a good opportunity to go for a walk or some other light exercise!

As far as the night time cravings, I don't take remeron (lexapro instead) but I've noticed that I tend to eat more at night because I'm sitting still for the first time all day, and my eyes inevitably wander over to the kitchen. But if I get up and do some chores or settle down with a book I can usually forget about food. One thing that's really helped me with the nighttime munchies is getting a caffeine free/ herbal tea that I can drink if I start thinking about snacking: I know it's not the same as food, but it's better than nothing so it's kind of like meeting the munchies half way. Hope this helps!

Share this post


Link to post
Share on other sites

Posted · Report post  

I'm not on mirtazapine but a lot of people are at the group I go to, and weight gain is a constant complaint. One guy said he brushes his teeth at 8 o'clock at night and that helps put him off eating in the evening. Doesn't sound like much of a fix but it might work. When you brush you're teeth at night your stomach knows that it's not getting any more food today and will hopefully shut up. I don't know, this doesn't sound like some amazing advice but maybe it's worth a try.

Share this post


Link to post
Share on other sites

Posted · Report post  

Thanks for the tips--any small thing to help. Brushing teeth probably won't combat the most powerful cravings, but it may make a difference much of the time!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this